North Carolina, 2025

Flash Flooding in North Carolina, August 5, 2025

August 5, 2025 · NWS RAH · 4 events in 1 county or zone

A weak trough to the west, moving into the Tennessee and Ohio Valley regions, brought several upper-level disturbances across western portions of central North Carolina. Within a broad area of very anomalous moisture, several instances of flash flooding were reported across Stanly County during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A weak trough to the west, moving into the Tennessee and Ohio Valley regions, brought several upper-level disturbances across western portions of central North Carolina. Within a broad area of very anomalous moisture, several instances of flash flooding were reported across Stanly County during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 5, 6:08 AM EST, 6 hours 27 minutes earlier.

Area forecast discussion, Aug 5, 6:08 AM EST, 6 hours 27 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
708 AM EDT Tue Aug 5 2025

.SYNOPSIS...
Canadian high pressure will extend across the Middle Atlantic this
week, although a series of disturbances in moist, southwesterly flow
aloft will pass overhead.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 400 AM Tuesday...

* Cloudy and unseasonably cool, with stratiform rain that will focus
  over the Piedmont

A mid/upr-level trough will weaken while edging slowly ewd across
the OH and TN Valleys, while a ridge will strengthen over the wrn
Atlantic. Between the two, moist swly flow will direct a series of
convectively-enhanced disturbances from the cntl Gulf Coast newd and
across the wrn Carolinas and VA. In fact, observed PWs at or above
2" were in approximately the 90th percentile upstream at LIX, FFC,
and JAX last evening; and this plume of moisture will continue newd
and into cntl and ern NC through tonight.

At the surface, Canadian high pressure will remain over the Middle
Atlantic, with unseasonably cool and stable, nely flow directed
across cntl NC. While a synoptic front will waver over s-cntl GA and
coastal SC, differential diabatic heating along the ern edge of
waves of rain and lower ceilings over the Piedmont will favor
continued wedge frontogenesis over the srn and wrn Piedmont - a
process already underway and evident as a surface convergence axis
from near CAE to RCZ to BUY in surface observations during the past
2-3 hours.

Lift/rain, lower ceilings, and diabatically-enhanced CAD will remain
focused and maximized across the wrn/srn Piedmont, where
temperatures will likely not rise more than a few degrees from 08Z
readings in the mid 60s to around 70. Meanwhile, influence from the
wrn Atlantic ridge will maintain mainly dry but variably cloudy, and
warmer conditions in the 80s, through the Coastal Plain. A few
elevated convective elements like those already observed in the
developing wedge regime over nrn GA and the Upstate of SC this
morning, fueled by weak elevated instability, warrant a slight
chance of thunder in the vicinity of the wedge front (ie. over the
srn and wrn Piedmont) by tonight-Wed morning, where a Marginal to
Slight risk of excessive rain will also exist. Low temperatures will
be a couple of degrees milder but still in the 60s.

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
As of 242 AM Tuesday...

* Below normal temperatures continue
* Off and on rain/showers with embedded thunder. Chances for
  excessive rain anywhere but highest over the western
  Piedmont/Triad region. A Flood Watch may be needed for portions of
  the area

The wedge of cooler air will remain in place on Wed as a 1030 mb
high continues to extend down into the Carolinas and southern
Appalachians from ME and SE Canada. A coastal front will linger
south of the region. Aloft, troughing will be across the TN valley
to just west of the southern Appalachians. Isentropic ascent atop
the wedge from the low/mid levels will favor unsettled weather with
off and on rain/showers. The wettest period looks to be in the
morning to early afternoon time frame, when central NC is in the
right-entrance region of a 50-65 kt upper-jet located over the Mid-
Atlantic. Frontogenetical forcing will maximize at this time across
the western Piedmont and Triad, when precipitable water values
approach the climatological maximum of 2+ inches. WPC has placed all
of the region in a marginal risk of excessive rainfall, though the
best chance appears across the Triad and western Piedmont. The 00z
HREF paints the highest QPF in our western areas. The band of
precipitation should weaken in the afternoon as models show forcing
waning with the upper-jet. However, afternoon to early evening
showers, with some embedded thunder, will be possible in our eastern
zones along the wedge and sea-breeze boundary. Cannot rule out
isolated to scattered rain/showers Wed night nearly anywhere with
lingering isentropic ascent, but confidence on amounts are low at
this time frame. Highs Wed should be well below normal, with quite a
range in values from the low 70s NW to mid 80s in Sampson Co. Lows
should be in the mid 60s NW to upper 60s SE.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 242 AM Tuesday...

* Below normal temperatures into Sun, with returning heat and
  humidity early next week
* An unsettled pattern, particularly in the Thu to Sat time frame,
  though uncertainty regarding potential tropical development off
  the SE coast is high for low confidence

The cool wedge of high pressure of roughly 1028 mb extending down
from ME on Thu will gradually weaken and shift to the east over the
N. Atlantic by the upcoming weekend. Aloft, broad troughing over the
SE US will be in place into early Sat. By Sun and into early next
week, ridging aloft and at the surface will build from the southwest
Atlantic to favor a return to heat and humidity next week.

Much of our rain chances Thu to Sat may largely depend on what
happens with a potential developing offshore low off the SE US coast
sometime late Thu or early Fri. NHC currently forecasts a 30-percent
chance of tropical development. Much of the guidance is still
somewhat dispersive on its track and intensity. The ECENS shows a
broad envelope of tracks into SC, NC, or staying offshore of the NC
coast. For what it is worth, the 00z ECMWF/CMC hug the system along
the Outer Banks late Fri thru Sat, with the 00z GFS more muted in
its response. The 12z ECMWF took the system up into central NC.
Thus, low confidence overall at this point. Nevertheless, increasing
east to northeasterly moist flow at H850 is favored north of the
system Thu thru Sat, favoring the daily chances for showers and some
embedded storms. Highs should be below normal during this time in
the upper 70s NW to low/mid 80s elsewhere.

As we get into Sun and early next week, guidance tends to favor the
ridging building west from the Atlantic, returning us to a more
typical summertime pattern with diurnal chances for showers and
storms. Highs in the upper 80s to low 90s look to return by Mon.

&&

.AVIATION /11Z TUESDAY THROUGH SATURDAY/...
As of 705 AM Tuesday...

Periods of rain will focus over the Piedmont, heaviest and steadiest
and with lowest (IFR) restrictions at INT/GSO, through this
afternoon. Improving conditions to MVFR will then be possible as the
heavier rain at least temporarily tapers off after 18-19Z. Another
wave of rain and flight restrictions may arrive/redevelop overnight-
Wed morning. Elsewhere, VFR conditions will prevail, but with multi-
layered cloudiness and a chance of light, VFR rain.

Outlook: Areas of stratiform rain and flight restrictions will
continue over the Piedmont through Wed-Wed night, as a series of
disturbances in moist, swly flow aloft pass overhead. Overnight-
morning IFR-MVFR ceilings will also be favored over the Piedmont
through most of the week. Both the probability of rain and flight
restrictions will be less at ern sites.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...Kren
LONG TERM...Kren
AVIATION...MWS
Hazardous weather outlook, Aug 5, 5:19 AM EST, 7 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
619 AM EDT Tue Aug 5 2025

NCZ021-022-038-039-073-074-061030-
Forsyth-Guilford-Davidson-Randolph-Stanly-Montgomery-
619 AM EDT Tue Aug 5 2025

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a Slight, level 2 of 4 risk of excessive rain through
tonight, which means scattered instances of flash flooding will be
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a Marginal, level 1 of 4 risk of excessive rain Wednesday,
which means isolated instances of flash flooding will be possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ007>011-023>028-040>043-075>078-083>086-088-089-061030-
Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham-
Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Moore-Lee-
Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
619 AM EDT Tue Aug 5 2025

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a Marginal, level 1 of 4 risk of excessive rain Wednesday,
which means isolated instances of flash flooding will be possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The Columbia radar (KCAE), 150 km away, was scanning. The volume nearest the first event began at 17:33 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Stanly

When
August 5, 12:35 PM EST to 2:08 PM EST
Where
Stanly County, 3.5 mi S of Stanfield to 3.4 mi S of Stanfield
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.180, -80.440

High water was over Love Mill Road. The road was impassable.

Flash Flood, Stanly

When
August 5, 12:40 PM EST to 2:08 PM EST
Where
Stanly County, 1.32 mi WNW of Red Cross to 1.91 mi WNW of Red Cross
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.280, -80.390

Flooding was reported across Bethel Church Road. The road was impassable.

Flash Flood, Stanly

When
August 5, 12:40 PM EST to 2:08 PM EST
Where
Stanly County, 2.18 mi NE of Locust to 2.34 mi ENE of Locust
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.290, -80.400

Flooding was reported across Coley Store Road. The road was impassable.

Flash Flood, Stanly

When
August 5, 12:46 PM EST to 2:08 PM EST
Where
Stanly County, 1.32 mi ENE of Plyler to 0.88 mi ENE of Plyler
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.380, -80.260

High water was reported over Nelson Mountain Road. The road was impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2025Every state in 2025This day in weather historyWarnings in North Carolina, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1280448, 1280449, 1280450, 1280451.